Kentucky, 2012

Damaging Winds in Kentucky, August 10, 2012

August 10, 2012 · NWS JKL · 2 events in 2 counties and zones

Isolated severe thunderstorms brought down trees in Floyd and Pike counties during the afternoon hours of August 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated severe thunderstorms brought down trees in Floyd and Pike counties during the afternoon hours of August 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 10, 8:25 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 8:25 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
925 AM EDT FRI AUG 10 2012

.UPDATE...
ISSUED AT 925 AM EDT FRI AUG 10 2012

MOST OF THE PCPN HAS MOVED EAST OF THE STATE. A COUPLE OF MINOR WAVES
STILL PUSHING THRU THE CENTER OF THE CWFA. COVERAGE IS LESS THAN 50
PERCENT AND THERE HAS BEEN NO LIGHTNING FOR THE PAST 3 HOURS. STILL
MAY BE A FEW MORE SHRA LINGERING IN THE WAKE OF THE FRONT WAITING TO
BLOSSOM WITH THE AFTERNOON HEATING. HAVE UPDATES ZONES AND GRIDS TO
REFLECT MOST RECENT SREF AND RADAR.

UPDATE ISSUED AT 751 AM EDT FRI AUG 10 2012

UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL
TRENDS. THE LINE OF SHOWERS AND THUNDERSTORMS SORT OF LEAP OVER
JACKSON AS THE LINE WAS WEAKENING TO THE NORTH OF JACKSON AND THEN
REFORMED SOUTH OF JACKSON. EXPECT SOME SHOWERS AND THUNDERSTORM TO
FORM BEHIND THIS LINE LATER THIS MORNING...BUT HAVE NO GOOD FEEL
EXACTLY WHERE IT WILL BE. THE HRR WAS HINTING AT SOME SECONDARY LINES
OF SHOWERS MOVING ACROSS THE AREA LATER TODAY.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 250 AM EDT FRI AUG 10 2012

THE MODELS ARE IS GOOD AGREEMENT WITH THE MAJOR UPPER AIR FEATURES.
BY 8AM THE MODELS ARE FORECASTING A 500 HPA LOW TO BE OVER NORTHERN
INDIANA. THIS LOW WILL BE PUSHING THE COLD FRONT THROUGH THE AREA
BY AROUND 2 PM TODAY. LOOKING UPSTREAM...THERE IS A LINE OF
THUNDERSTORMS OUT AHEAD OF THE FRONT WITH A MAJOR FOCUS OF THE STORMS
ASSOCIATED WITH THE FRONTAL WAVE OVER SOUTHWEST INDIANA. THE
PRECIPITATION IS MORE SCATTERED AS YOU GO SOUTH INTO WESTERN
KENTUCKY. ONE OF THE FORECAST PROBLEMS FOR TODAY IS THE COVERAGE OF
THE THUNDERSTORMS AND RAIN SHOWERS AS THEY MOVE ACROSS THE AREA
TODAY. ALL THE MODELS ARE SHOWING THE LINE OF SHOWERS AND
THUNDERSTORMS FILLING IN AS THE SUN RISES AND HELPS TO GENERATE
BETTER LIFT. AS SUCH...HAVE INCLUDED THIS IN THE FORECAST GRIDS AS
WELL. THE INSTABILITY NOT AS GREAT TODAY...SO THE SEVERE POTENTIAL
HAS REALLY DIMINISHED. SINCE THE SYSTEM IS MOVING THROUGH THE AREA
DURING THE EARLY PART OF THE DAY ALSO HELPS TO REDUCE THE SEVERE
POTENTIAL. THIS AGREES WITH THE STORM PREDICTION CENTER (SPC) WHICH
DOES NOT HAVE ANY OF EASTERN KENTUCKY IN A SLIGHT RISK AFTER 8 AM
THIS MORNING. STORM MOTIONS WILL BE PRETTY FAST TODAY...SO THE RISK
OF ANY LOCALIZED FLOODING IS PRETTY LOW TODAY. THE AIR BEHIND THIS
FRONT IS MUCH COOLER AND DRIER...SO IF YOU ARE SICK OF THE HEAT AND
HUMIDITY...YOU ARE GOING TO LOVE THE NEXT FEW DAYS.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 304 AM EDT FRI AUG 10 2012

THE EXTENDED FORECAST PERIOD BEGINS ON SATURDAY NIGHT WITH A
DEVELOPING RIDGE IN THE WESTERN CONUS WITH THE CLOSED 500MB LOW OVER
THE NORTHEAST LIFTING NORTH. A SHORTWAVE FOLLOWING BEHIND THIS
FEATURE IN THE EAST WILL DROP INTO THE OHIO VALLEY PROVIDING ANOTHER
SHOT FOR PRECIP OVER EASTERN KENTUCKY. BY MID WEEK...THE RIDGE OVER
THE WEST WEAKENS AND SHIFTS WEST OFF SHORE AS SEVERAL SHORTWAVES
MOVE THROUGH THE CENTRAL PLAINS AND INTO THE OHIO VALLEY.

BY THE END OF THE EXTENDED...THE PATTERN AMPLIFIES GREATLY AS THE
RIDGE IN THE WEST REDEVELOPS AND SHIFTS ONSHORE. ANOTHER DEEP TROUGH
SLIDES SOUTH INTO THE GREAT LAKES AS ANOTHER STRONG COLD FRONT
PUSHES THROUGH AT THE SURFACE BY THE END OF THE FORECAST. MODELS
SEEM TO HAVE AGREEMENT WITH THESE FEATURES.

CONCERNING TEMPERATURES...WITH A BROAD PERSISTENT TROUGH IN PLACE
OVER THE EASTERN CONUS...MAX TEMPERATURES LOOK TO BE RIGHT AROUND
NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 751 AM EDT FRI AUG 10 2012

THE FRONT HAS LOWERED CIGS TO MVFR AT LOZ AND SME AND IFR AT JKL.
EXPECT CIGS TO BE UP AND DOWN SOME THROUGH LATER THIS AFTERNOON.
THERE SHOULD BE SOME SHOWERS AND THUNDERSTORMS THAT FORM BEHIND THIS
INITIAL LINE OF STORMS THAT HAS MOVED ACROSS THE AREA. THERE IS SOME
COLD AIR ALOFT ASSOCIATED WITH THE UPPER LOW THAT WILL KEEP THINGS
UNSTABLE THROUGH THIS EVENING. EXPECTING SOME FOG AGAIN THIS
EVENING...ESPECIALLY IN AREAS THAT RECEIVE RAIN TODAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DUSTY
SHORT TERM...JJ
LONG TERM....SHALLENBERGER
AVIATION...JJ
Hazardous weather outlook, Aug 10, 3:03 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
403 AM EDT FRI AUG 10 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
403 AM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY AS A COLD FRONT MOVES ACROSS THE AREA.
THEY WILL BE ENDING LATE THIS AFTERNOON IN THE BLUEGRASS AND BY 2 AM
ALONG THE VIRGINIA BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FROM MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Local storm report, Aug 10, 9:27 AM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1027 AM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     CLIMAX                  37.47N 84.23W
08/09/2012                   ROCKCASTLE         KY   DEPT OF HIGHWAYS

            TREES DOWN NEAR THE CLIMAX COMMUNITY.

0112 PM     TSTM WND DMG     1 SW SHOP BRANCH        37.38N 84.05W
08/09/2012                   JACKSON            KY   DEPT OF HIGHWAYS

            ONE TREE DOWN ON HWY 89S IN THE INDIAN CREEK AREA.

0300 PM     FLASH FLOOD      2 SSW LONDON            37.10N 84.10W
08/09/2012                   LAUREL             KY   LAW ENFORCEMENT

            FARISTON ROAD AND HICKS LANE FLOODED WITH WATER RISING
            INTO AN ABANDON HOUSE ON HICKS LANE.

&&

ABE
Local storm report, Aug 10, 9:37 AM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1037 AM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      CODY                    37.22N 82.98W
08/07/2012                   KNOTT              KY   EMERGENCY MNGR

            DEFEATED CREEK FLOODED AND THE FLOOD WATERS PUSHED A
            VEHICLE PARTIALLY OFF DEFEATED CREEK ROAD.

&&

ABE

The radar

The Jackson,KY radar (KJKL), 51 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
August 10, 1:05 PM EST
Where
Floyd County, 0.88 mi NE of Auxier
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.740, -82.760

A tree was blown down in Auxier.

Thunderstorm Wind, Pike

When
August 10, 2:54 PM EST
Where
Pike County, 0.88 mi SE of Coal Run
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.510, -82.560

Several trees were blown down and uprooted between Ratliff and Village Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394442, 394441.